Missouri, 2017Tornado and Hail in Missouri, May 19, 2017
May 19, 2017 · NWS LSX · 4 events in 3 counties and zones
Stalled warm front was focus of activity that fired up during the late afternoon and evening hours on May 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stalled warm front was focus of activity that fired up during the late afternoon and evening hours on May 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 2:39 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, May 19, 2:39 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
339 PM CDT Fri May 19 2017
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 338 PM CDT Fri May 19 2017
New tornado watch has just been issued for much of central and parts
of east central Missouri along the quasi-stationary front. Latest
GOES-16 imagery is showing cloud streets ahead of a QLCS over
southwest Missouri. This is south of the stationary front that
extends front south of Kansas City and Columbia to north of St.
Louis. The atmosphere has destabilized to the south of the warm
front with MLCAPES now between 500-2000 J/kg. Deep layer shear is
also sufficient for severe storms including supercells and organized
multi-cells including the QLCS. Runs of the CAMS have been showing
one QLCS moving across the CWA this evening and another moving
across the CWA late tonight. There will the potential for all
hazards with these storms. There could also be some locally heavy
rainfall across the area.
Showers and thunderstorms will begin to move out of the area on
Saturday from west to east as a cold front begins to move across the
area.
Britt
.LONG TERM... (Saturday Night through Next Friday)
Issued at 338 PM CDT Fri May 19 2017
(Saturday Night - Wednesday Night)
Cold front will exit the CWA early on Saturday night from west to
east. Along and ahead of the front, there will exist at least a
chance of showers and thunderstorms. Severity is highly unknown as
atmosphere may be overworked and stabilized ahead of the actual cold
front due to antecedent convection. Severe threat regardless
would likely be confined to the evening hours.
Story behind the front continues to be the much cooler airmass which
will quickly filter into the mid-Mississippi Valley beginning after
the frontal passage. Below to much below normal temperatures will
likely be the rule through at least Wednesday night as longwave
trough amplifies overhead, and pivots southeastward toward the area
by Tuesday night/Wednesday. A prolonged chance of showers appears
possible beginning Monday night through Wednesday, with a closed low
forming at midlevels. Cannot rule out a few thunderstorms on Monday
and Tuesday, particularly during peak heating.
Coolest temperatures will likely be on Wednesday as 850-hPa
temperatures drop below +5C. Look for highs in the low to mid 60s
for most locations. Coldest night will likely be Wednesday Night
with lows in the mid to upper 40s.
(Thursday - Next Friday)
A quick moderation in temperatures is likely to end the work week
along with drier conditions as midlevel shortwave ridge moves toward
the bi-state region. Highs by Friday look to be back to just below
normal.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1236 PM CDT Fri May 19 2017
Scattered thunderstorms are expected to redevelop along and south
of a stationary front this afternoon that currently extends from
south of KCOU to north of KSTL. MVFR and some IFR ceilings will
slowly lift during the afternoon hours. There will be a better
chance of thunderstorms toward 00Z when a more organized band of
thunderstorms moves across the area. A second area of
thunderstorms is expect to move across the area between 08-12Z
affecting all of the terminals. Any thunderstorms will have the
potential to produce MVFR/IFR conditionals and brief gusty winds.
MVFR/some IFR conditions are expect late tonight and early on
Saturday morning before they improve on during the day on
Saturday.
SPECIFICS FOR KSTL: There will be the threat for thunderstorms to
redevelop late this afternoon and early this evening. The best
chance for thunderstorms will be early this evening and again
overnight. Any thunderstorms will have the potential to produce
MVFR/IFR conditionals and brief gusty winds. MVFR/some IFR
conditions are expect late tonight and early on Saturday morning
before they improve on during the day on Saturday. Any
thunderstorms will have the potential to produce MVFR/IFR
conditionals and brief gusty winds. MVFR/some IFR conditions are
expect late tonight and early on Saturday morning before they
improve on during the day on Saturday. Current southwest winds is
expected to turn to the north this afternoon.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 19, 2:26 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
326 PM CDT Fri May 19 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
326 PM CDT Fri May 19 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Thunderstorms through tonight may be severe with large hail up to
the size of golf balls, wind gusts to 70 mph and a few tornadoes
also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few severe thunderstorms are possible on Saturday, mainly across
portions of southern Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed tonight. Spotters are
encouraged to report any severe weather observed to the National
Weather Service.
Gosselin
In the hours before
Local storm report, May 19, 1:02 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND DMG FREEBURG 38.32N 91.92W
05/19/2017 OSAGE MO EMERGENCY MNGR
METAL OUTBUILDING DESTROYED. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER LSX1700419
GOSSELINLocal storm report, May 19, 1:05 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM TSTM WND DMG WARRENTON 38.82N 91.14W
05/19/2017 WARREN MO FIRE DEPT/RESCUE
NUMEROUS TREES AND POWER LINES DOWN IN TOWN. SEVERAL
ROOFS DAMAGED DUE TO FALLING TREE LIMBS.
&&
EVENT NUMBER LSX1700420
GOSSELINLocal storm report, May 19, 1:08 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM TSTM WND DMG TROY 38.73N 89.89W
05/19/2017 MADISON IL PUBLIC
SHED LIFT AND DEPOSITED IN WHEAT FIELD ON HWY 61 IN
SOUTTH TROY
&&
EVENT NUMBER LSX1700421
KELLYLocal storm report, May 19, 1:09 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM TSTM WND DMG TROY 38.98N 90.98W
05/19/2017 LINCOLN MO PUBLIC
SHED LIFT AND DEPOSITED IN WHEAT FIELD ON HWY 61 IN
SOUTTH TROY
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER LSX1700421
KELLYEvent by event
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Cole
- When
- May 19, 5:27 PM CST to 5:35 PM CST
- Where
- Cole County, 2.24 mi E of Scruggs to 3.78 mi SE of Jefferson City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.571, -92.239
Thunderstorm winds blew down several large trees, numerous tree limbs and power lines around town. A couple of power poles were snapped off and some shingles blown off of a few homes on the west side of town.
Tornado, Cole
- When
- May 19, 5:27 PM CST to 5:29 PM CST
- Where
- Cole County, 0.28 mi WSW of Wardsville to 0.69 mi NE of Wardsville
- Rating
- EF1
- Path length
- 0.95 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.498, -92.185
A weak tornado touched down briefly about one mile northwest of Wardsville, MO. The tornado was on the ground for approximately two minutes, and traveled about one mile. The tornado initially touched down in a small subdivision and caused minor damage to the roof of a single family home. The tornado then preceded northeast causing tree damage and striking another home where it caused significant damage to the roof. The estimated wind speed was 100 miles per hour at this residence. The tornado continued moving northeast uprooting and snapping trees. Two large trees fell on a home near the end of the tornado's path. The tornado finally dissipated on the southwest bank of the Moreau River where it broke the tops off of a few trees. Overall, the tornado was rated EF1 with a path length of 0.95 miles and a max path width of 75 yards. No deaths or injuries were reported.
Thunderstorm Wind, Boone
- When
- May 19, 5:44 PM CST
- Where
- Boone County, 2 mi NW of Ashland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.791, -92.296
Thunderstorm winds uprooted a large tree and blew down several large tree limbs.
Hail, Franklin
- When
- May 19, 7:17 PM CST
- Where
- Franklin County, 1.11 mi W of South Pt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.528, -91.001
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20171 death · $32,000 · 1.75 in hail · 51 events
- Debris Flow in California, May 19 to 21, 2017$10 million · 1 event
- Tornadoes and Flash Flooding in Indiana, May 19 to 20, 2017$575,000 · EF1 · 16 events
- Flash Flooding and Hail in Kentucky, May 19, 2017$64,000 · 1.75 in hail · 13 events
- Flash Flooding and Hail in Kentucky, May 19 to 21, 2017$60,000 · 1 in hail · 11 events
- Hail and Damaging Wind in Indiana, May 19, 20172 injured · $25,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 19, 2017$36,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, May 19, 2017$39,000 · 50 kt wind · 14 events
- Tornadoes and Hail in Missouri, May 19, 2017EF1 · 17 events
- Tornadoes and Hail in Kansas, May 19, 2017EF1 · 14 events
- Lightning Strike in Kentucky, May 19, 2017$20,000 · 1 event
- Damaging Winds in Virginia, May 19, 2017$14,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715820, 715824, 715821, 715822.